Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: jumping in Elizabeth

Posted by Lorraine on August 4, 2001, at 13:46:56

In reply to Re: jumping in Lorraine, posted by Elizabeth on August 3, 2001, at 17:10:52

Hi elizabeth:

> > > I think I mentioned that I believe it's possible for ADD (or something similar) to manifest in adulthood, perhaps secondary to depression.

I don't think it is important that it be an official diagnosis, only that the symptoms be treated.

> > > My suggestion: cherish your zeal and nurture it. It's precious.

You're right.

> > >FWIW, when I tried Neurontin, the feeling reminded me of Xanax.

Well, it is anti-anxiety in its effect, although more gentle and less sudden in its effects. I hated Xanax--it made me feel very druggy, but then I was probably on the wrong dose and didn't know enough at the time to experiment with it.


[re MAOI withdrawal] > > > I've found that benzos work well; not sure about non-benzodiazepine anticonvulsants. Psychostimulants might help also.

So that's the parachute then; Adderal, Neurontin and Ativan as needed. Good--it's nice to know the escape route.

> > > I realized, for one thing, that I learn better by reading rather than listening to lectures--so I was always the student buying supplemental text books if I didn't understand a professor.
>
> That's interesting. I learn better from lectures than from reading, I think. I wonder whether this difference has any broader significance.

I think this ends up being an important piece of information. You might find yourself, then, taping lectures in difficult classes to relisten to whereas I'd buy another text book that approached the subject from a different angle.


> > > The serum level was over 600 this time, so I'm cutting the dose in half. The doctor who's covering for my pdoc is supposedly going to call me on Monday to discuss what to do next.

What is the serum level supposed to be? Cutting it in half--isn't that drastic?

> > > The ECT next step sounds right to me--plus they have that monitor that you strap on that monitors your heart for 24 hours for irregularities.
>
> Okay, I'm confused now. What are you talking about here? (Sorry, I'm probably just being scatterbrained, as usual.)

You had said that if your blood levels were high an ECT was the next logical step--I presume this is because TCAs have the heart related side effects. My husband had an abnormal heart beat (skipped a beat occassionally) and they strapped a device to him for 24 hours to see how the heart rate fluctuated over that period. It is a more complete test than an ECT because it spans more time. That was my thought.

> > >My SIL believes that people who are mentally ill are self indulgent and that they take drugs as "cosmetic mood brighteners".
>
> Oh jeez. That's just awful. I suppose she's never had a conversation with a homeless person before.
Who's she to make that kind of judgement?

Yeah, but my task is to not allow her opinion on these things to get to me. It's a tough job.


>
> > > I've met a lot of people who have a hard time understanding or believing that I could ever have been very depressed, because when I'm not depressed I'm outgoing, inquisitive, etc.

This is the problem with invisible chronic diseases. My SIL sees me and I'm fine. See doesn't see, nor would I allow her to see the down times. It's like energy management in a way. I can store it up for special occassions, like family visits, then I collapse afterward--as though my energy supply was depleted.

>
> About atenolol: my dad takes it (for cardiovascular disease), and he seems to be fine with it. I could ask him if he's noticed any side effects.

Don't bother (although it is a nice suggestion). If it becomes necessary, I'll simply try it.


> > > 3d degree burns over 1/3 of my body (thighs and upper abdomine) when I was 8.
>
> My god. At least it's on parts that are usually covered by clothes. Still, I can see how that would cause you problems, especially with intimate relationships.

When I was young, I thought I would never marry and so forth. I felt compelled to disclose my scars before I was intimate. Then I came into my own sexually and the boys didn't notice or make a big deal about it. The harder part was when I was a kid, changing for PE and so forth. We moved a lot (7 times in 5 years) so the anticipatory pain of making this "disclosure" was always with me.


>
> > >
> > > Really? What particular interests does [your husband] have?

He majored in linguistics and went on to become an attorney. But his private time reading is always math and science. In high school, he thought he was headed for a career in math and science. Then he went to Harvard and found his "excellence" was mediocre in the new pool of peers. It's still part of his passion though. That and history.


>
> [re: mild sexual abuse elaboration}

My father used to masturbate in front of me and take pictures of me in sexy nightgowns. Pretty strange--I was paralyzed, unable to move to leave the room (although I'm sure I could)--it was one of those "elephants" in the room that we ignored politely and then, of course, there was the issue of my complicity--but then I think there frequently is in these situations. That's why I refer to it as "mild" and it's also why it probably didn't have much impact on my own sexuality. Years later when my father was dying of lung cancer when I would visit him alone, he would tell me sexually lurid stories. It got to the point where I couldn't visit him alone and it was hard to visit him otherwise. My husband visited him nearly every day for me.


>
> > > My muscle strength (during workouts) varies remarkably depending on my meds.
>
> Huh. Which meds have had which effects in that regard?

Well, for instance, the Propanolol made me weak, the Moclobemide gave me muscle cramps in my feet and legs, and the Parnate and Selegiline make me strong.

[re your headaches and Prozac]
Your headaches were not migraines (which are related to seizure activity)?

> > > I had the misfortune to be off antidepressants completely for several months after Nardil pooped out the second time.

I had the stupidity to be off ADs for about a year trying SamE and so forth.


> > > Yeah, I know. By the way, do you have Jensen's book--I find it really useful.
>
> Jensen...which one is he? (No, I don't have his book.)

Martin Jensen. His book is an informal self-published deal. He gets a lot of criticism for his approach which is basically to "trial" you through many meds very quickly and some people feel his treatment of the science behind mental illness is sloppy. But the book is great for a quick concise run down of the meds, there side effects, the probability of success with certain meds and so forth. You will be happy to note that he does include opiates. I refer to his book a lot as sort of a handbook for where I am because he lists the stimulants and so forth with worksheets as to what has been tried and the effects. His phone number (to order the book) is 949-363-2600.


> > > True. Amen identifies 6 types of ADD, but I think some of these are not ADD truly.
>
> Probably not. I perused his web site; neat stuff. I've been thinking about calling him up and asking if he can refer me to somebody closer to home who could interpret my SPECT scan.

Yeah, I have read both of his books and looked at his website. What about his "ring of fire" ADD, don't you think that is something else?

> > >I guess one could say I failed the test. :)

I'm so sorry to hear this. So you are past the therapuetic dose range and still not in remission? If you have to back off, you could try adding an MAO, correct? Tough timing too with your pdoc being out of town. Did you guys formulate a game plan for this contingency before he left for vacation?


Lorraine


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Lorraine thread:67742
URL: http://www.dr-bob.org/babble/20010804/msgs/73511.html